Immune Modulatory Therapy Causing Acute Coronary Syndrome
Intravenous immunoglobulin (IVIG) is a therapeutic preparation of pooled polyspecific IgG used effectively in immune thrombocytopenic purpura (ITP), autoimmune diseases, and inflammatory diseases. We present a case of a 67-year-old male who presented with diffuse petechiae and was diagnosed with immune thrombocytopenic purpura with platelet count less than 10,000 per milliliter. Treatment was initiated with IVIG. When the third dose of IVIG was being administered he developed hypertensive urgency and non-ST segment elevation myocardial infarction. He was deemed not to be a candidate for cardiac catheterization and was treated conservatively. IVIG can cause major thrombotic adverse events such as deep vein thrombosis, myocardial infarction and stroke, which are attributed to thrombosis and hyperviscocity. Decreasing the dosage of IVIG, administration of anticoagulants are proposed treatments for such events. We propose that patients receiving high-dose IVIG with previous coronary artery disease require meticulous cardiac monitoring. Further research is needed to determine the true adverse effects of high-dose IVIG and prophylaxis regimens to decrease the risk.